What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 22, 12:06 PM PST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 22, 12:06 PM PST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Reno NV
106 PM PDT Tue Aug 22 2017
.Synopsis...
Scattered to numerous thunderstorms are expected through this
evening. Flash flooding is the main hazard. Storms will return
Wednesday but coverage is not expected to be as much as today. Drier
and hotter weather will return starting Thursday into this weekend and
potentially much of next week. Record highs are possible.
&&
.Discussion...
So if you were thinking that summer is largely over, think again...
* With precipitable waters in the "sweet spot" of 0.6 to 0.8" and weak
upper low nearby, afternoon and evening thunderstorms will remain an
issue through tomorrow. Short range guidance indicates today should
have the most coverage compared to Wednesday. Storm motions today
are not overly slow but 18z sounding, radar trends, and high-res
guidance all suggest training is a good possibility. So flash
flooding remains our primary hazard today. A few strong/severe
storms possible today with hail and strong winds, but tomorrow could
have a greater risk of severe with stronger flow aloft and
increased low level westerly convergence zones.
* Ridge builds in starting Thursday and based on ECMWF, GEFS guidance
it has the potential to be unusually strong and long lasting, into
next week. This will yield hot temperatures compared to late-August
norms, even close to some record highs this weekend. Hitting 100 at
RNO not out of the question at some point Sunday-Tuesday. This is
abnormal since our frequency of 100+ usually drops off a cliff after
mid-August. Since 1893 Reno has only hit 100+ 7 times after August
22nd. Zephyr type westerly winds and mountain buildups likely as
well each day starting Thursday.
-Chris
.Aviation...
* Thunderstorms will be the main issue for flying today and Wednesday.
Coverage could become numerous in some areas today impacting enroute
and approach/departure routes in the region including at RNO.
Roughly about a 40-60% chance of thunderstorms directly impacting
terminals today between 20z-03z. Storm motions to the NW 10-15 kts.
Wednesday storm coverage looks to be less than today in high-res
guidance and with more of a westerly flow aloft storms will kick off
the Sierra quicker. So about a 10-20% chance of storms for
TVL,TRK,MMH and 30% for RNO,CXP in the afternoon and early evening.
* Outside of storms, just a few issues to note. If the TRK area
receives heavy rainfall today then fog or stratus would likely be an
issue Wednesday morning if skies clear enough. For Friday into early
next week, unusually warm temperatures will drive up density
altitudes that may impact some aircraft during peak heating times of
day. Weak to moderate westerly zephyr winds each afternoon from
Thursday into the weekend.
-Chris
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, Aug 22, 12:11 PM PST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service RENO NV
111 PM PDT Tue Aug 22 2017
CAZ070>073-NVZ001>005-222200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
111 PM PDT Tue Aug 22 2017
...Thunderstorms Continue to Develop...
* At 1 PM, scattered storms continue to develop across western
Nevada and the Sierra. Through 3 PM the greatest concentration
of storms will be from roughly along a Reno/Tahoe to Carson
Valley to Hawthorne line. Storm movement is to the north-
northwest at 10-15 mph.
* Flash flooding is the primary hazard from storms today with
rainfall amounts exceeding 1 inch per hour likely. Storms can
also produce lightning, accumulating hail, and strong outflow
winds to 50 mph.
* If you're out on one of the many area lakes or trails, now is
the time to consider getting to safe shelter before lightning
becomes a serious hazard. Also do not set up camp near a creek
bed that easily channel flash floods. People near flash flood
prone areas such as steep terrain and burn scars should be
prepared to respond quickly if flooding is observed.
http://weather.gov/reno
Special weather statement, Aug 22, 1:19 PM PST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
219 PM PDT TUE AUG 22 2017
CAZ072-NVZ002-003-222215-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-Greater Reno-
Carson City-Minden Area NV-
219 PM PDT TUE AUG 22 2017
...STRONG THUNDERSTORM OVER EASTERN PORTION OF LAKE TAHOE...
At 217 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spooner Summit, or 7 miles south of Incline Village, moving north at
10 mph.
Heavy rain, small hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Incline Village, Crystal Bay, Spooner Summit, Mount Rose, including
Highways 28, 431 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Hikers and boaters near the east shore of Lake Tahoe should move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3907 11984 3903 11996 3929 12010 3936 11987
TIME...MOT...LOC 2115Z 167DEG 8KT 3915 11993
Brong
Local storm report, Aug 22, 1:50 PM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
250 PM PDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 ENE PLEASANT VALLEY 39.36N 119.75W
08/22/2017 M0.25 INCH WASHOE NV TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED PEA SIZED HAIL AND
MODERATE RAIN.
&&
MCGUIRELocal storm report, Aug 22, 2:18 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM HEAVY RAIN 1 ENE PLEASANT VALLEY 39.36N 119.75W
08/22/2017 M0.55 INCH WASHOE NV MESONET
WASHOE COUNTY ALERT GAUGE MEASURED 0.55 INCHES OF
RAINFALL IN 15 MINUTES AT THE STEAMBOAT GAUGE.
&&
MCGUIRELocal storm report, Aug 22, 2:20 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
320 PM PDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD HIRSCHDALE 39.37N 120.07W
08/22/2017 NEVADA CA LAW ENFORCEMENT
CHP REPORTING ROADWAY FLOODING ALONG INTERSTATE 80 AND
THE HIRSHDALE EXIT.
&&
MCGUIRELocal storm report, Aug 22, 2:36 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
336 PM PDT TUE AUG 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLOOD 1 E TRUCKEE 39.33N 120.18W
08/22/2017 NEVADA CA DEPT OF HIGHWAYS
6-8 INCHES OF STANDING WATER ON WESTBOUND INTERSTATE 80
BETWEEN OVERLAND AND THE AGRICULTURE STATION.
&&
MCGUIRE